Alert archive / Texas / Coastal Flood Statements in 2021

Coastal Flood Statement 14, NWS Brownsville, TX

May 24, 2021Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at May 24, 2021, 7:06 PM CDT for Kenedy County, Texas. It took effect at May 25, 2021, 2:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 24, 2021, 7:06 PM CDT (00:06 UTC)
In effect from
May 25, 2021, 2:00 AM CDT
Expired
May 25, 2021, 11:00 AM CDT
In force
9 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1824 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1824 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

378 
WHUS44 KBRO 250006
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
706 PM CDT Mon May 24 2021

TXZ256-257-351-251030-
/O.NEW.KBRO.CF.S.0014.210525T0700Z-210525T1600Z/
/O.EXT.KBRO.RP.S.0030.000000T0000Z-210526T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
706 PM CDT Mon May 24 2021

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH TUESDAY EVENING...
...MINOR COASTAL FLOODING POSSIBLE LATE TONIGHT INTO TUESDAY
MORNING...

* WHAT...For the High Rip Current Risk, dangerous rip currents. Isolated
  minor coastal flooding expected along the lower Texas coast.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...For the High Rip Current Risk, through Tuesday evening.
  For minor coastal flooding from 2 AM CDT Tuesday through 
  Tuesday morning.

* IMPACTS...Wave run-up may approach the dunes along narrow 
  beaches. Beach equipment, such as umbrellas and chairs, could 
  be moved by waves. Vehicles driving along narrow beaches may 
  experience higher water levels. Elevated water levels may also 
  occur across the Laguna Madre and South Bay, and along State 
  Highway 4 west of Boca Chica State Park. Rip currents can 
  sweep even the best swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...High tide occurs at 4:54 AM Tuesday with 
  expected tides about 1 foot above normal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
2 follow-up statements
147 
WHUS44 KBRO 250852
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
352 AM CDT Tue May 25 2021

TXZ256-257-351-251700-
/O.CON.KBRO.CF.S.0014.000000T0000Z-210525T1600Z/
/O.CON.KBRO.RP.S.0030.000000T0000Z-210526T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
352 AM CDT Tue May 25 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING...
...MINOR COASTAL FLOODING POSSIBLE THIS MORNING...

* WHAT...For the High Rip Current Risk, dangerous rip currents.
  Isolated minor coastal flooding expected along the lower Texas 
  coast.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...For the High Rip Current Risk, through this evening. For
  minor coastal flooding, until 11 AM CDT this morning.

* IMPACTS...Wave run-up may approach the dunes along narrow 
  beaches. Beach equipment, such as umbrellas and chairs, could 
  be moved by waves. Vehicles driving along narrow beaches may 
  experience higher water levels. Elevated water levels may also 
  occur across the Laguna Madre and South Bay, and along State 
  Highway 4 west of Boca Chica State Park. Rip currents can 
  sweep even the best swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...High tide occurs at 4:54 AM today with 
  expected tides about 1 foot above normal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

Castillo
256 
WHUS44 KBRO 251613
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
1113 AM CDT Tue May 25 2021

TXZ256-257-351-260000-
/O.EXP.KBRO.CF.S.0014.000000T0000Z-210525T1600Z/
/O.CON.KBRO.RP.S.0030.000000T0000Z-210526T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
1113 AM CDT Tue May 25 2021

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Coastal Kenedy, Coastal Cameron and Coastal Willacy 
  Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at May 24, 6:44 PM CDT, 22 minutes earlier.

Area forecast discussion, May 24, 6:44 PM CDT, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
644 PM CDT Mon May 24 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Showers/thunderstorms will pretty much have
dissipated or moved north of the region by or shortly after
sunset. VFR conditions for the evening with MVFR ceiling forming
after midnight or closer to sunrise Tuesday. Confidence is low on
how widespread Ceiling will become and may be more patchy and
short-lived. A few coastal showers to form overnight possible
approaching the coast around sunrise. Confidence and probability
is low on if showers may impact the regional airports with the
main upper disturbance will be well removed from Deep South Texas
Tuesday. Light southeast winds prevail tonight becoming moderate
tomorrow afternoon.

&&

.PREV DISCUSSION... /issued 323 PM CDT Mon May 24 2021/

SHORT TERM (Tonight through Tuesday Night): Sea breeze
enhanced convection is underway this afternoon, with
thunderstorms moving northwest and north along the line with some
training and moderate downpours. The convection will continue,
mainly for eastern sections, for a few more hours before
conditions settle down this evening. Factors are a weakness aloft
and ample low level moisture. Gusty winds and occasional to
frequent cloud to ground lightning are accompanying the main
cells.

Ridging will continue over the Southeast United States with
synoptic scale high pressure over the Gulf supporting moderate
southeast breezes. Conditions will be slightly less favorable for
areawide convective coverage on Tuesday as the mid level weakness
fills, but the NAM, for example, suggests another sea breeze event
on Tuesday. Temperatures will be near normal east but slightly
above normal west on Tuesday.

Tides are running over a foot above predicted, leading to beach
run-up and overwash, especially around high tide. High tide at
Brazos Santiago is forecast for 4:45 AM on Tuesday, leading to
possible minor coastal flooding. Heading toward a full moon plus
persistent east swell may lead to an elevated (potentially high)
risk of rip currents on Tuesday as well.

LONG TERM (Wednesday through Monday): 500 mb ridging will be
building over the RGV/Deep South TX on Wed with the ridging
persisting through Fri and into Sat. The deep layer tropical
moisture feed over the region will be shut down later this week
which will allow for above normal temps and below normal pops to
prevail. Then a rather large and elongated 500 mb trough axis
will start digging into the Western States. This western trough
axis will start pushing eastwards towards the South Central Plains
States over the upcoming weekend. But the 500 mb ridging will
still likely remain entrenched over the region through next Mon.
Some better moisture values may start to edge into W/N TX over the
weekend, but do not expect much in the way of serious moisture
advection to occur over the RGV. So for now will hold off on
bringing in any serious pops throughout the longer range period.

The ECMWF and GFS models are in decent agreement in the overall
500 mb pattern through Days 7/8. However the ECMWF is more bullish
in the moisture advection ahead of the West Coast 500 mb trough
and accordingly is a little bit wetter for pops for the weekend.
The longer range temps from both models are in reasonable
agreement with the ECMWF coming in slightly warmer versus the GFS.

The overall confidence level for the longer range forecast wording
is above average this afternoon.

The latest longer range tropical model guidance and 5 day outlook
from NHC indicates that the Atlantic Basin will remain quiet for
the rest of this work week.

MARINE (Today through Tuesday Night): Moderate southeast winds
through the forecast. Moderate to sometimes slightly higher seas
on the Gulf waters, especially offshore, due to persistent east
swell. A slight uptick in winds/waves may occur on the offshore
Gulf waters tonight, with borderline small craft advisory
conditions.

Wednesday through Saturday Night: The PGF will likely slacken
slowly from Wed onwards as broad surface ridging persists over the
Gulf of Mex. This will allow moderate winds and seas to persist
with no SCA conditions expected through Sat Night.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  86  76  86 /  10  10   0   0
BROWNSVILLE          77  88  77  90 /  10  10   0   0
HARLINGEN            75  89  76  90 /  10  10   0   0
MCALLEN              75  92  76  93 /  10  10   0   0
RIO GRANDE CITY      74  96  76  97 /  10  10   0   0
SOUTH PADRE ISLAND   77  81  78  81 /  10  10   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 PM CDT this evening for TXZ256-257-
     351.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

59-GB/99
Hazardous weather outlook, May 24, 4:22 PM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
422 PM CDT Mon May 24 2021

TXZ248>257-351-353-252130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
422 PM CDT Mon May 24 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There will continue to be a high risk of rip currents tonight along
the beaches of South Padre Island and at Boca Chica Beach.

Minor coastal flooding will occur tonight along low-lying land
areas along the Laguna Madre and also along area Gulf-facing
beaches. This will be especially the case at the time of high
tide which will be at 445 AM Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will continue to be a moderate to high risk of rip currents
on Tuesday and Wednesday along the beaches of South Padre Island
and at Boca Chica Beach.

Minor coastal flooding will continue to be possible at the time of
high tide along low-lying land areas along the Laguna Madre and
also along area Gulf-facing beaches through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-252130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
422 PM CDT Mon May 24 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MB

In the hours before

Special weather statement, May 24, 1:51 PM CDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Brownsville TX
151 PM CDT Mon May 24 2021

TXZ254-255-242015-
Inland Willacy TX-Inland Cameron TX-
151 PM CDT Mon May 24 2021

...SPECIAL WEATHER STATEMENT...

At 149 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dishman Elementary School to Rancho Viejo.
Movement was north at 10 mph.

Wind Gusts of 20 to 30 mph will be possible with these storms.

Locations impacted include...
Harlingen, San Benito, Raymondville, La Feria, Santa Rosa, Lyford,
Rancho Viejo, Rio Hondo, Palm Valley and Los Indios.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to minor localized flooding.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2594 9758 2596 9758 2597 9761 2599 9763
      2600 9762 2601 9765 2603 9764 2602 9765
      2603 9766 2603 9769 2602 9769 2604 9771
      2602 9771 2603 9776 2620 9786 2639 9786
      2660 9780 2660 9765 2625 9743 2592 9754
TIME...MOT...LOC 1849Z 182DEG 9KT 2627 9770 2604 9757

60/SPEECE
Special weather statement, May 24, 2:54 PM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Brownsville TX
254 PM CDT Mon May 24 2021

TXZ251-351-242130-
Coastal Kenedy TX-Inland Kenedy TX-
254 PM CDT Mon May 24 2021

...SPECIAL WEATHER STATEMENT...

At 252 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norias to near Rudolph. Movement was north
at 15 mph.

Winds of 25 to 35 mph will be possible with these storms.

Locations impacted include...
Armstrong, Sarita, Norias, Sarita Border Patrol Station, Kenedy
County Sheriffs Office, Rudolph and Armstrong Ranch Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to minor localized flooding.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2726 9773 2727 9771 2728 9765 2724 9763
      2724 9759 2723 9755 2660 9759 2660 9770
      2669 9798 2721 9799 2721 9797 2723 9795
      2724 9792 2724 9789 2725 9785 2724 9784
      2725 9782 2727 9781 2728 9779 2728 9776
TIME...MOT...LOC 1952Z 177DEG 14KT 2681 9785 2665 9768

60/SPEECE
Special weather statement, May 24, 4:39 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Brownsville TX
439 PM CDT Mon May 24 2021

TXZ250-242215-
Brooks TX-
439 PM CDT Mon May 24 2021

...SPECIAL WEATHER STATEMENT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Ramirez, or 11 miles west of Falfurrias, moving
northwest at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Falfurrias, Falfurrias Junior High School, Pleasant Park, La Colonia
Park, Falfurrias Fire Station, Brooks County Airport and Cantu
Addition.

LAT...LON 2726 9815 2719 9810 2708 9831 2726 9849
TIME...MOT...LOC 2138Z 144DEG 20KT 2726 9832

80/MB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:09 AM CDTAreal Flood AdvisoryBROCameron2 hr

Nearby

Coastal Flood Statements in Texas, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.